The correct answer is all of the above (choice “d”). Prolonged injudicious use of topical steroids can cause a number of problems, including these; they are collectively termed iatrogenic since they are ultimately caused by prescribed medication. One of the more difficult aspects of this problem to deal with is the “addictive” state, in which withdrawal symptoms compel the patient to continue applying the offending steroid cream.
This is a relatively common scenario in dermatology offices. The misuse of topical steroids is well known, and something we strive to prevent—but with mixed results. It’s one of the reasons we’re stingy with refills of such medications, requiring the patient to be seen at least once a year. Unfortunately, this patient had been getting “refills” from friends in Mexico; patients often “borrow” steroid creams from household members or friends, or use products prescribed for one condition to treat others for which they were not intended.
The primary mode of action of topical steroids is vasoconstriction, a positive thing in terms of reduction of inflammation. The bad news is that continuous use of class 1 (the most powerful) steroids, such as clobetasol, can cause such profound and prolonged vasoconstriction that the skin effectively loses its blood supply and withers, sometimes down to adipose tissue. As one might suspect, this is more likely in already thin-skinned areas, including the antecubital area, face, neck, eyelids, and genitals, where the creation of striae is especially common.
Fairly early on in this process, before frank atrophy occurs, the condition being treated usually resolves. However, when the steroid is stopped, stinging and itching immediately return—which, of course, causes the patient to reapply the medication, perpetuating the vicious cycle.
The cycle is ultimately broken by gradual reduction in the frequency of application of successively weaker steroids. Usually, the skin gradually regenerates and returns to normal. In this case, the process will be lengthy and will almost certainly result in significant scarring.
Even injudicious application of weaker classes of steroids (eg, hydrocortisone 2.5% cream) to areas such as the face can result in a range of deleterious effects, including localized rosacea-like eruption or erythema. It has been reported that approximately 75% of cases of perioral dermatitis are either caused by or exacerbated by the application of topical steroids.
Topical application of even mid-strength steroids can also have systemic effects (eg, adrenal suppression, hyperglycemia) if applied over large areas. This is especially true when pediatric patients are involved.
Prevention of these iatrogenic effects lies in selecting the lowest strength steroid for the condition and area in question, then using them sparingly: no more than twice a day, and for no more than five days in a row, stopping for two consecutive days to allow the skin to regenerate. Even more caution should be exercised in treating children and when applying the product to intertriginous areas (skin-on-skin areas, such as the groin, in axillae, or under the breasts). Covering steroid-treated areas with anything—bandages, socks, even skin—effectively potentiates the positive and negative effects of steroids.